North Carolina, 2018

Rip Current in North Carolina, July 25, 2018

July 25, 2018 · NWS ILM · 1 event in 1 county or zone

Strong rip currents led to 10 rescues at Wrightsville Beach.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

Strong rip currents led to 10 rescues at Wrightsville Beach.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Jul 25, 9:07 AM EST, 53 minutes earlier.

Area forecast discussion, Jul 25, 9:07 AM EST, 53 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
1007 AM EDT Wed Jul 25 2018

.SYNOPSIS...
A deep plume of tropical moisture will slowly lift away from the
area beginning this evening. Expect showers and thunderstorms
across the area, most numerous and heaviest along the immediate
coast and north and east of Cape Fear. By Friday and continuing
thru the upcoming weekend into early next week, the tropical
connection will get cut-off but the area will still remain
favorable for convection to occur. It will however be a
transition to a "normal" type pattern for this time of the year
with scattered afternoon and evening activity and less area-wide
rainfall.

&&

.NEAR TERM /THROUGH TONIGHT/...

As of 1015 AM Wednesday...the upper-level low that has plagued
the area for the past week is an open wave and the trough axis
will shift off the coast by this evening. The 12 UTC NAM shows
the slug of the 2.25"+ precipitable waters being shunt off the
coast but continue normal summer time moisture over the forecast
area remains.

The latest HRRR shows convection developing along the coast in
the next several hours but with the exiting shortwave
uncertainty of this morning convection developing is low.

In the longer range of this afternoon scattered convection is
forecast to develop with the heating of the day. The morning
model soundings are showing a continue unstable atmosphere with
surface based CAPES reaching 2500 J/Kg if max temperatures are
achieved.

With the ground saturated along the coast and the heavy rain
overnight in southeast North Carolina, will continue with the
Flash Flood Watch through midnight tonight.

On a side note, the ILM ASOS has now surpassed 51 inches of
rainfall for the year so far. Normally this amount is not
reached until during November!!!

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
As of 300 AM Wednesday...The upper low that sat across Georgia
and the southern Appalachians for the past several days will
open into a progressive shortwave which should move off the
Carolina coast before daybreak Thursday morning. This newly
deamplified upper level pattern should yield a lower potential
for heavy rainfall as the low and mid level winds turn more
westerly and precipitable water values fall below 2.0 inches.

Bermuda High Pressure well offshore will maintain a typically
warm and humid summertime airmass across the area Thursday
through Friday. A surface trough across the west central
Carolinas should weaken with time. Scattered showers and
thunderstorms are still expected to develop both Thursday and
Friday, focused mainly along the seabreeze, the Sandhills-Coastal
Plain differential heating boundary, and any resultant outflow
boundaries from prior convection. Steering flow SW at 10-15 mph
but only modest shear should favor single cells and weakly
organized multicells.

With more sunshine expected to develop, highs both days should
reach or exceed 90 degrees inland, with upper 80s near the
coast. Overnight lows in the lower to mid 70s. Models are
tightly clustered and a consensus MOS approach appears to yield
good temperatures.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
As of 300 PM Tuesday...Models showing fairly good agreement
on Friday in broad cyclonic flow around upper low north of the
Great Lakes. Locally this will mean westerly flow aloft, a
nearly pinned sea breeze, and a piedmont trough. The latter two
elements will be the foci of thunderstorm initiation (though
guidance favoring the sea breeze likely due to higher moisture
content). On Saturday a front drops down into the piedmont
trough position. Both surface boundaries will continue to yield
POPs while mid level dry air in the zonal flow keeps coverage
seasonably scattered. Energy moving into the western part of the
upper trough should back mid level flow locally on Sunday,
possibly lessening the convection-inhibiting dry mid level air.
This trend continues Monday into Tuesday and so rain chances may
continue on the rise even as the front itself will be washing
out. This will not however lead to a setup similar to the recent
setup with heavy, widespread rainfall. Rather, our normal
distribution of mainly diurnal warm season thunderstorms early
in the period will become more widespread. Temperatures will be
close to their seasonable norms by day and may trend higher
overnight as cloud cover becomes more prevalent.

&&

.AVIATION /14Z WEDNESDAY THROUGH SUNDAY/...
As of 12Z...Large wave of thunderstorms near Cape Fear and
affecting the ILM airport this morning should move out to the
northeast by 13Z. In its wake only lighter showers are expected
for the next few hours. Models suggest new convection may
develop in the ILM vicinity around 16Z, developing south toward
the Myrtle Beach area around 19-20Z. Although the probability
of any of these subsequent storms affecting an airport is
relatively small (20-40 percent) a direct strike would bring IFR
visibility in heavy rain.

An upper level disturbance moving in from the west may bring a
more concentrated area of showers and storms to the FLO and LBT
airports as early as 20-21Z. The probability of these storms is
rather high (60-80 percent) and MVFR to IFR conditions are
possible. Convection should largely dissipate shortly after
sunset, but inland airports may deal with MVFR to possibly IFR
visibility developing late.

Extended Outlook...Occasional MVFR to IFR due to scattered
SHRA/TSRA through Friday. VFR conditions should predominate
Sat-Sun.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
As of 1015 AM Wednesday...Seas are currently running 4 to 6 feet
as a a wave of showers and thunderstorms shifts offshore and to
the north. South to southeast winds of 10 to 15 knots near the
beaches to 15 to 20 knots at Frying Pan Shoals. There will be a
slow decrease in the winds and seas through the tonight. The
Small Craft Advisory will continue and expect it to be
transitioned to SCEC conditions for portions of the area waters
late tonight.

SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/... As
of 300 AM Wednesday...Much more benign weather conditions are
expected to develop late this week after the rough conditions of
the past few days. A surface trough over the west- central
Carolinas will weaken with time, while offshore Bermuda High
Pressure remains in place. This should produce a southwesterly
wind 10 to 15 knots with typical diurnal/seabreeze variations.
Although there won't be any significant weather systems aloft to
contend with, typical summertime heat and humidity should yield
scattered showers and thunderstorms Thursday through Friday
night. Dominant waves should remain from the south with 6-7
second periods.

LONG TERM /SATURDAY THROUGH SUNDAY/...
As of 300 PM Tuesday...The unusual pattern currently in place
will transition to one more typical of July during the long
term. Specifically the anomalous trough to our west will lift
leaving behind westerly flow aloft around an upper low near the
Great Lakes. A piedmont trough will develop and remain nearly
stationary even as a cold front eventually takes the place of
the trough. Over the marine environment this means a
southwesterly flow and 2-4 ft seas comprised of both swell
energy and a wind chop.

&&

.CLIMATE...
As of 300 AM Wednesday...Recent heavy rainfall in Wilmington is
maintaining 2018 as the wettest year in recorded history. Here is a
list of the Wilmington's rainiest years (Jan 1 through Jul 24)
since 1871...

Rank   Year    Rainfall Total through July 24
  1    2018      51.36"
  2    1886      46.02"
  3    1966      44.13"
  4    1995      41.06"
  5    1973      40.11"

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...Beach Hazards Statement until 9 PM EDT this evening for SCZ054-
     056.
     High Rip Current Risk until 9 PM EDT this evening for SCZ054-
     056.
NC...Flash Flood Watch through this evening for NCZ105>110.
     Beach Hazards Statement until 9 PM EDT this evening for NCZ106-
     108.
     High Rip Current Risk until 9 PM EDT this evening for NCZ106-
     108-110.
MARINE...Small Craft Advisory until midnight EDT tonight for AMZ254-256.
     Small Craft Advisory until 9 AM EDT Thursday for AMZ250-252.

&&

NEAR TERM...RH
SHORT TERM...TRA
LONG TERM...MBB
AVIATION...TRA
CLIMATE...TRA
Hazardous weather outlook, Jul 25, 4:06 AM EST, 5 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
506 AM EDT Wed Jul 25 2018

NCZ087-096-099-SCZ017-023-024-032-033-039-055-058-059-260915-
Robeson-Bladen-Columbus-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Inland Georgetown-Central Horry-Northern Horry-
506 AM EDT Wed Jul 25 2018

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Today and Tonight.

Showers and thunderstorms could produce heavy rain, leading to minor
flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

SCZ054-056-260915-
Coastal Horry-Coastal Georgetown-
506 AM EDT Wed Jul 25 2018

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...
...HIGH RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for northeast South Carolina.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.
   High Rip Current Risk.

Showers and thunderstorms could produce heavy rain, leading to minor
flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

AMZ250-252-260915-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
506 AM EDT Wed Jul 25 2018

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 9 AM EDT THURSDAY...

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

Thunderstorms could produce strong wind gusts of 35 to 40 knots and
possibly waterspouts.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

AMZ254-256-260915-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
506 AM EDT Wed Jul 25 2018

...SMALL CRAFT ADVISORY IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

Thunderstorms could produce strong wind gusts of 35 to 40 knots and
possibly waterspouts.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NCZ110-260915-
Coastal Brunswick-
506 AM EDT Wed Jul 25 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...
...HIGH RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   High Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NCZ105-107-109-260915-
Inland Pender-Inland New Hanover-Inland Brunswick-
506 AM EDT Wed Jul 25 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NCZ106-108-260915-
Coastal Pender-Coastal New Hanover-
506 AM EDT Wed Jul 25 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...
...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...
...HIGH RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Beach Hazards Statement.
   High Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

9

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Coastal New Hanover

When
July 25, 10:00 AM EST to 2:05 PM EST
Where
Coastal New Hanover forecast zone
Reported by
Lifeguard
Coordinates
34.181, -77.866 (the zone’s center; the record gives no point)

Strong rip currents led to 10 rescues at Wrightsville Beach.

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2018Every state in 2018This day in weather historyWarnings in North Carolina, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 776746.